Alert archive / California / Wind Advisories in 2023

Wind Advisory 37, NWS Las Vegas, NV

October 22, 2023San Bernardino County, California

NWS Las Vegas, NV issued this wind advisory at Oct 22, 2023, 1:22 AM PDT for San Bernardino County, California. It took effect at Oct 22, 2023, 6:00 PM PDT. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
Oct 22, 2023, 1:22 AM PDT (08:22 UTC)
In effect from
Oct 22, 2023, 6:00 PM PDT
Expired
Oct 23, 2023, 6:00 AM PDT
In force
12 hr
Issued by
NWS Las Vegas, NV

County San Bernardino County, CA

The radar

The Edwards AFB radar (KEYX), 129 km from the middle of the area, began a volume at 08:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 00:00Z, 8.4 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 00:00Z on 2023-10-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 00:00Z on 2023-10-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 11 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
4005 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
11 m²/s²
0-3 km storm-relative helicity
71 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

719 
WWUS75 KVEF 220822
NPWVEF

URGENT - WEATHER MESSAGE
National Weather Service Las Vegas NV
122 AM PDT Sun Oct 22 2023

CAZ523-525-230100-
/O.NEW.KVEF.WI.Y.0037.231023T0100Z-231023T1300Z/
Western Mojave Desert-Morongo Basin-
Including Barstow, Daggett, Fort Irwin, Morongo Valley, 
Yucca Valley, and Twentynine Palms
122 AM PDT Sun Oct 22 2023

...WIND ADVISORY IN EFFECT FROM 6 PM THIS EVENING TO 6 AM PDT
MONDAY...

* WHAT...West winds 25 to 35 mph with gusts up to 45 mph 
  expected.

* WHERE...Western Mojave Desert and Morongo Basin.

* WHEN...From 6 PM this evening to 6 AM PDT Monday.

* IMPACTS...Gusty winds will produce areas of blowing dust and
  could blow around unsecured objects. Winds will make driving
  difficult for motorcycles...large trucks...trailers and campers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/lasvegas
2 follow-up statements
515 
WWUS75 KVEF 230034
NPWVEF

URGENT - WEATHER MESSAGE
National Weather Service Las Vegas NV
534 PM PDT Sun Oct 22 2023

CAZ523-525-231300-
/O.CON.KVEF.WI.Y.0037.231023T0100Z-231023T1300Z/
Western Mojave Desert-Morongo Basin-
Including Barstow, Daggett, Fort Irwin, Morongo Valley, 
Yucca Valley, and Twentynine Palms
534 PM PDT Sun Oct 22 2023

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 AM PDT MONDAY...

* WHAT...Southwest winds 20 to 30 mph with gusts up to 50 mph 
  expected.

* WHERE...Western Mojave Desert and Morongo Basin.

* WHEN...Until 6 AM PDT Monday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/lasvegas
054 
WWUS75 KVEF 231246
NPWVEF

URGENT - WEATHER MESSAGE
National Weather Service Las Vegas NV
546 AM PDT Mon Oct 23 2023

CAZ523-525-231400-
/O.EXP.KVEF.WI.Y.0037.000000T0000Z-231023T1300Z/
Western Mojave Desert-Morongo Basin-
Including Barstow, Daggett, Fort Irwin, Morongo Valley, 
Yucca Valley, and Twentynine Palms
546 AM PDT Mon Oct 23 2023

...WIND ADVISORY WILL EXPIRE AT 6 AM PDT EARLY THIS MORNING...

Wind speeds will gradually decrease this morning across the
western Mojave Desert and Morongo Basin. North breezes 10 to 15 
mph will eventually spread over these areas during the late 
morning and afternoon.

$$

For more information from the National Weather Service visit
https://weather.gov/lasvegas

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this wind advisory went out at Oct 21, 12:59 PM PDT, 12 hours 23 minutes earlier.

Area forecast discussion, Oct 21, 12:59 PM PDT, 12 hours 23 minutes before
Area Forecast Discussion
National Weather Service Las Vegas NV
1259 PM PDT Sat Oct 21 2023

.SYNOPSIS...A trend towards cooler and breezy conditions is
expected starting tomorrow and lingering into early next week.
Temperatures will drop closer to seasonal normal at this time.
Less certainty exists beyond Wednesday with the possiblity of
additional weather systems moving in late in the week.

&&

.DISCUSSION...through next week.

Pleasant conditions continue this afternoon across the region with
warm temperatures and generally light winds under sunny skies.
Changes are in the works however as a shortwave trough moves into
the Pacific Northwest tomorrow before diving southward along the
California/Nevada border Monday and eventually into southern
Arizona by Tuesday.

As this shortwave drops into the region, wind speeds will be on
the increase thanks to the increasing north-south thermal gradient
setting up across the West. However, overall gradients aren't
especially impressive and we're not expecting to see widespread
strong winds as the shortwave moves through. With that said,
strongest winds will tend to favor the Western Mojave Desert near
Barstow, but even across this region guidance has backed off a bit
on the coverage of 40+ mph wind gusts, generally limiting them to
high altitude exposed ridgetops. As such, have held off on a wind
advisory at this time. Elsewhere, breezy conditions can be
expected with afternoon gusts of 25-30 mph being fairly common
tomorrow afternoon.

Winds will shift around to the north Monday and Tuesday, with
strongest breezes across Esmeralda and central Nye counties, but
again below any wind headline thresholds. Meanwhile, temperatures
will be cooling off, and falling closer to seasonal normals for
late October.

There remains a large degree of uncertainty in the forecast
details beyond midweek, with the potential for a ridge building
back into the West or for additional, possibly stronger troughs
moving through by the weekend. Should the ridge hold, seasonable
temperatures and generally light winds would persist into late
week, but if the alternate active pattern prevails, a trend
towards cooler and more unsettled conditions can be expected by
the weekend. For what it's worth, the current NBM forecast does
nod to the cooler outlook with temperatures trending downward by
next weekend.

&&

.AVIATION...For Harry Reid...Winds will become southwesterly during
the afternoon today with speeds increasing to 10 to 12kts. This
shift will occur sometime between 22Z and 00Z. Once the shift does
happen, expect winds to remain out of the southwest through the TAF
period. Wind will increase Sunday afternoon at 10-15kts gusting to
near 25kts at times. Skies will remain clear through the afternoon,
followed by increasing high clouds overnight and Sunday morning,
when clear skies resume.

For the rest of southern Nevada, northwest Arizona and southeast
California... The winds at most regional TAF sites will favor
typical diurnal directions with speeds of less than 10kts through
the night into Sunday morning. One exception to this will be at
KDAG, where winds will remain westerly at 12 to 15kts through early
Sunday morning, when winds will pick up to 15kts gusting to around
25kts. A few high clouds can be expected along the Sierra and near
KBIH through the period, while the remaining TAF sites will see
mainly clear skies through this afternoon, followed by increasing
high clouds overnight into Sunday morning.

&&

.SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report
any significant weather or impacts according to standard operating
procedures.
&&

DISCUSSION...Outler
AVIATION...Berc

For more forecast information...see us on our webpage:
https://weather.gov/lasvegas or follow us on Facebook and Twitter

Nearby

Wind Advisories in California, 2023Every wind advisory in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.